Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Newport/Morehead City, NC

June 29, 2016Beaufort County, Martin County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 29, 2016, 9:47 PM EDT for Beaufort County, Martin County, Pitt County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2016, 9:47 PM EDT (01:47 UTC)
Expired
Jun 29, 2016, 10:15 PM EDT
In force
28 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, NC, Martin County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 104 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS52 KMHX 300147
SVRMHX
NCC013-117-147-300215-
/O.NEW.KMHX.SV.W.0033.160630T0147Z-160630T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
947 PM EDT WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  SOUTHWESTERN MARTIN COUNTY IN EASTERN NORTH CAROLINA...
  NORTHEASTERN PITT COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 1015 PM EDT

* AT 947 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PITT
  GREENVILLE AIRPORT...OR OVER GREENVILLE...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREENVILLE...WASHINGTON...PITT GREENVILLE AIRPORT...EAST CAROLINA
  UNIVERSITY...DOWDY FICKLEN STADIUM AND SIMPSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER SERVICE OFFICE
IN NEWPORT AT 1-800-889-6889.

&&

LAT...LON 3555 7742 3567 7748 3582 7722 3557 7709
TIME...MOT...LOC 0147Z 246DEG 14KT 3562 7740 

HAIL...1.00IN
WIND...60MPH
 
$$

DAG
1 follow-up statement
389 
WWUS52 KMHX 300204
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1004 PM EDT WED JUN 29 2016

NCC013-117-147-300215-
/O.CON.KMHX.SV.W.0033.000000T0000Z-160630T0215Z/
BEAUFORT NC-MARTIN NC-PITT NC-
1004 PM EDT WED JUN 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHWESTERN BEAUFORT...SOUTHWESTERN MARTIN AND NORTHEASTERN PITT
COUNTIES...

AT 1004 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PITT
GREENVILLE AIRPORT...OR NEAR GREENVILLE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER SERVICE OFFICE
IN NEWPORT AT 1-800-889-6889.

&&

LAT...LON 3559 7732 3572 7737 3582 7722 3561 7711
TIME...MOT...LOC 0204Z 247DEG 16KT 3565 7730 

HAIL...1.00IN
WIND...60MPH
 
$$

DAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:30 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 29, 9:30 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
930 PM EDT WED JUN 29 2016

.SYNOPSIS...
A weak cold front will meander north and south across the area
through the weekend and into early next week with an unsettled
pattern continuing over the region.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 930 PM Wednesday...Strong/severe convection ongoing over
central NC this evening is moving/developing eastward into the
coastal plain counties. Think loss of diurnal heating will limit
it's severe potential across eastern NC but 30 kts of bulk shear
should be enough to sustain current multi-cellular activity
through the evening hours. Have increased pops slightly inland and
extended the higher precipitation chances out to 06Z. Surface
analysis indicates the surface cold front extending from the
Albemarle Sound west across the northern coastal plain. It appears
the cold pool over central NC is strong enough to push this
boundary south across the entire area overnight with a light
easterly flow developing across the area. This flow may be more
conducive to the development of widespread low clouds and patchy
fog late tonight than we thought earlier. Lows will range from
the upper 60s/lower 70s inland to the lower to middle 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 410 PM Wednesday, most all guidance points to a more active
sea breeze on Thursday. Airmass will be moderately unstable with
LI's in the -5 to -6 range. Combination of sea breeze and weak
troughing inland should act to enhance any convective activity
during the afternoon and evening. Much of inland eastern NC is
under a Marginal Threat of severe weather Thursday afternoon and
evening with the primary threat being gusty winds with perhaps
some marginally large hail. Temperatures will be fairly uniform
with highs mid/upper 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM Wednesday...Unsettled weather pattern will continue
through early next week as a frontal boundary remains over Eastern
NC.

Thursday night through Monday... Broad mid-upper level trough will
persist through Friday and then becoming more zonal on Saturday.
While at the surface the frontal boundary will lift north and west
of our FA Thursday night through Saturday. Frontal boundary will
start to move slowly southward on Saturday as another cold front
approaching from the Midwest. Threat of scattered showers and
thunderstorm continues for Friday and Saturday, mainly diurnally
driven. Have increased POPs for Saturday as 12z NAM/GFS and 00z
ECMWF has the boundary moving a little quicker compared to previous
runs and stalling across Eastern NC. Due to deep moisture
convergence and high PW across, expecting heavy rain across the
area. The frontal boundary will continue to remain across the area
through Monday before washing out or moving farther across our
southern zones.

Temps are expected to be near normal with highs in the upper 80s to
around 90s inland and mid 80s coast with overnight lows in the low
to mid 70s.

Monday night through Wednesday...The latest models differs with the
next feature affecting the region. GFS has a strong shortwave moving
out from the Midwest Monday night with a low developing over the
Middle Atlantic states, while ECMWF is much weaker with the energy
and the development of the low. What is consistent is a frontal
boundary affecting the area on Wednesday. Have continued the
mentioned of scattered showers and thunderstorms for each day as PW
remain high (AOA 2 inches). Low level SW flow returns with gradual
warm up expected.

Temps are expected to be near normal with highs in the upper 80s to
around 90s inland and mid 80s coast with overnight lows in the low
to mid 70s.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Short Term /Through 18Z Thursday/...
As of 635 PM Wednesday...Not seeing as strong of a signal in the
observations and aviation guidance to support widespread sub VFR
conditions overnight. The forecast soundings were drier in the
lower levels than last night and the NARRE and HRRR guidance was
indicating primarily VFR conditions. Will continue with previous
forecast of MVFR visibilities but will not a forecast a ceiling as
am not convinced widespread low clouds develop due to the
shallowness of forecast moisture profiles overnight. Expect VFR
conditions Thursday outside scattered afternoon showers and
thunderstorms.

Long Term /Thursday Night through Monday/...
As of 330 PM Wed...Mainly VFR conditions with scattered showers
and thunderstorms each day, mainly diurnal driven. Brief periods
of sub-VFR conditions are possible with heavier downpours.
Possible brief patchy fog and stratus each morning as low level
moisture will be high and calm/light winds.

&&

.MARINE...
Short Term /Tonight and Thursday/...
As of 930 PM Wednesday...Had to revamp the wind forecast tonight
into Thursday. The surface cold front was currently located
across the northern waters and Albemarle Sound. It now appears
that this boundary is going to driven south through all the
waters overnight with the flow become northerly later tonight
then easterly toward dawn. Sustained speeds will be 10 to 15 KT.
Thursday winds will veer to the south 10 to 15 KT. Seas, per local
NWPS/SWAN model should continue at 2-3 feet.

Long Term /Thursday Night through Monday/...
As of 330 PM Wed...Frontal boundary will remain stalled across the
region. Winds will generally be southerly, 5-15 knots through
Friday, and increasing to 10-20 knots Friday night. Seas will mainly
be 2-4 feet, but could see seas building up to 5 feet along the
outer periphery of our coastal zones late Friday into Saturday. The
front will push southward into the area Saturday and then stall
across the NC waters into early next week. Wind directions becomes
tricky Sunday and into early next week due to the placement of the
frontal boundary. Expect 5-15 knots mainly N/NE behind the front and
SW ahead of it. Expect scattered showers and thunderstorms over the
coastal waters during each afternoon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME/CTC
NEAR TERM...JME/CTC
SHORT TERM...CTC
LONG TERM...BM
AVIATION...JME/BM
MARINE...JME/CTC/JBM/BM
Hazardous weather outlook, Jun 29, 4:21 AM EDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 AM EDT WED JUN 29 2016

NCZ029-044>047-079>081-090>095-098-103-104-300830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
421 AM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. A FEW STORMS
COULD BE STRONG TO SEVERE THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 9:23 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
923 PM EDT WED JUN 29 2016

NCZ044-300200-
PITT-
923 PM EDT WED JUN 29 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITT COUNTY...

AT 923 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARMVILLE...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WINTERVILLE...FARMVILLE...EAST CAROLINA UNIVERSITY...PITT
GREENVILLE AIRPORT...DOWDY FICKLEN STADIUM AND SIMPSON.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3550 7748 3560 7760 3581 7738 3557 7717
TIME...MOT...LOC 0123Z 240DEG 16KT 3558 7750

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:23 PM EDTSpecial Weather StatementMHXPitt37 min
Jun 29, 10:10 PM EDTSpecial Weather StatementMHXGreene50 min
Jun 29, 10:18 PM EDTSpecial Weather StatementMHXMartin42 min
Jun 30, 12:28 AM EDTSpecial Marine WarningMHX47 min
Jun 30, 1:44 AM EDTSpecial Weather StatementMHXCurrituck46 min
Jun 30, 1:52 AM EDTSpecial Weather StatementMHXCurrituck38 min
Jun 30, 2:01 AM EDTSevere Thunderstorm WarningMHXDare29 min
Jun 30, 2:08 AM EDTSpecial Marine WarningMHX52 min
Jun 30, 10:10 AM EDTSpecial Marine WarningMHX65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.